Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2018, Article ID 6137910, 6 pages
https://doi.org/10.1155/2018/6137910
Research Article

Dynamic Behaviors of a Nonautonomous Impulsive Competitive System with the Effect of Toxic Substance

1College of Mathematics and Computer Science, Fuzhou University, Fuzhou, Fujian 350108, China
2Department of Science Training, Fujian Institute of Education, Fuzhou, Fujian 350025, China

Correspondence should be addressed to Lijuan Chen; nc.ude.uzf@naujilnehc

Received 15 April 2018; Revised 11 July 2018; Accepted 26 July 2018; Published 8 August 2018

Academic Editor: Josef Diblík

Copyright © 2018 Lijuan Chen et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We firstly propose a nonautonomous impulsive Lotka-Volterra competitive system with the effect of toxic substance. Only one of the two species could produce toxic substance. Sufficient condition which guarantees the extinction of one of the species and the global attractivity of the other species is obtained. We also present an example to verify our main results, which show that species still is possibly driven to extinction when only one of the two species produces toxic substances. The results of this paper supplement the existing results.

1. Introduction

As we know, investigating the effect of toxic substances on ecological communities is significant. More and more researchers are engaged in this aspect and have obtained lots of excellent results. Smith [1] firstly introduced the effects of toxic substances into a two-species Lotka-Volterra competitive system under an assumption that each species produces a toxic substance to the other only when the other is present. Chattopadhyay [2] obtained a set of sufficient conditions which ensure the system admits a unique globally stable positive equilibrium by constructing a suitable Lyapunov function. Recently, a developing number of scholars pay attention to the effects of toxic substances on competitive model and many distinguished results have been given(see [39] and the references cited therein). For example, Chen et al. [3] and Xie et al. [4] considered the global stability of the interior equilibrium point of the competition model of plankton allelopathy. The authors [59] discussed the extinction for the competitive model with the effect of toxic substances.

However, we notice that all the above [110] only pay attention to the continuous or discrete system. In fact, the actual real system is easily disturbed by human exploring activities such as planting and harvesting. Different from the continuous or discrete systems, the theory of impulsive differential equation is much richer and has a wider application when analyzing many real-world phenomena [11, 12]. Recently, various kinds of systems with impulse have attracted a lot of attention [1319], to name just a few. Chen et al. [20] considered the extinction property of the following impulsive competitive system with toxic substance: where , denotes the population density of the -th phytoplankton species at time for a common pool of resources. The terms and denote the effects of toxic substances which means that each species produces a toxic substance to the other. And and , are all continuous functions which are bounded above and below by positive constants. Here the jump conditions reflect the possibility of impulsive effects on the species and may present the impulsive harvesting amount of the species at , while , the perturbations, may stand for the impulsive stocking amount of the species at That is, the impulsive harvesting amount (or stocking amount) is proportional to the current density of the species.

Given a function , let and denote and , respectively.

Also, throughout this paper, the following conditions are assumed.

are continuous periodic functions such that and .

satisfies and .

are constants and there exists an integer such that A natural constraint in this case is .

and .

Chen et al.[20] proved that if the coefficients of system (1) satisfy then the species of system (1) will be driven to extinction while the species will be globally attractive with any positive solution of an impulsive logistic equation.

In [21], the author considered the following Lotka-Volterra type of model for two interesting phytoplankton species: Since many biological or environmental parameters are subject to fluctuate with time, a plausible mathematical model may take the following form: To the best of the authors’ knowledge, until this day, there exist no results which focus on the dynamic behaviors of the above system with impulse. All the facts stated above motivate us to investigate the extinction problem for a Lotka-Volterra competitive system with impulse and one toxin producing phytoplankton, i.e., the following system: with initial condition Here denotes the density of nontoxic phytoplankton. In other words, the first species could not produce toxic substance since And the second species is toxic liberating phytoplankton which could produce toxic substance due to . And all the coefficients in the above system have the same restriction as that of system (1). Comparing (4) with (1), one could find that (4) is the special case of (1), i.e., Hence, one may conjecture that the results of [20] could be applied directly to system (4) in this paper. However, unfortunately, one can notice that the inequality in no longer holds since . As a result, for (4), it is very necessary to figure out a new sufficient condition to guarantee the extinction of the species and the global attractivity of the species The new sufficient condition which will be presented in the next section is different from . And the obtained results in the next section will be a good complement of those in [20].

By the basic theories of impulsive differential equations in [22, 23], system (4) has a unique solution and for each initial value

The organization of this paper is as follows. In Section 2, necessary preliminaries are presented. In Section 3, we give the sufficient conditions ensuring the extinction and global attractivity of the system. In Section 4, numerical simulations are presented to illustrate the feasibility of our main results. In the last section, we give a brief discussion.

2. Lemmas

In this section, we state the following lemmas [20] which will be useful in the proof of our main results.

Lemma 1. Assume that with points of discontinuity at and is left continuous at , and that where and is nondecreasing in for each Let be the maximal solution of the scalar impulsive differential equation:existing on , then implies

Lemma 2. Consider the following impulsive system: where are continuous periodic functions and , and there exists an integer such that and for Then (9) has a unique positive periodic solution if and only if which is equivalent to the inequality Moreover, the unique positive periodic solution is globally asymptotically stable.

Lemma 3. Let be any solution of system (4) such that , then for all

Lemma 4. Let be any solution of system (4) such that , then we have where is the unique positive solution of the following Logistic equation with impulse

3. Main Results

In this section, we present our main results for system (4). In the following, we firstly present the extinction of the species

Theorem 5. If there exists such that the following condition holds, then any positive solution of system (4) satisfies

Proof. By , we can choose positive constants and such that So from Lemma 4, there exist positive constants such that and when Also there exists such that From system (4) and (15), we have and Integrating both sides of (17) over internals and , respectively, and adding the inequalities, for and , we obtain where This shows that According to Lemma 4, we notice that is ultimately upper bounded; hence, we obtain This completes the proof of Theorem 5.

In the above, we have provided the sufficient condition to ensure that species is extinct. Similar to the proof of Theorems 3.2 and 3.3 in [20], we can also obtain the following result about the global attractivity of the species .

Theorem 6. Assume that holds, then the species is globally attractive; i.e., for any positive solution of system (4) and any positive solution of the impulsive logistic equation, one has

Remark 7. For system (4), condition is not satisfied due to . As a result, we cannot easily deduce the extinction of the species and the globally attractivity of the species from Theorem 3.1-3.3 in [20]. However, in Theorems 56 of this paper, we have obtained the sufficient condition under which the corresponding dynamic behaviors for (4) are presented. Also we can find that conditions and cannot be derived from each other. In other words, the above two conditions are complementary. Thus, the main results in this paper are indeed a good complement of those in [20].

Remark 8. According to the main results in [20], for system (4), one can easily induce the extinction of the species and the global attractivity of the species under the condition . This paper pays attention to figure out a new sufficient condition to guarantee the extinction of the species and the global attractivity of the species The obtained results show that the species can still be extinct even though the species do not produce toxic substance.

4. Example

In this section, we give numerical simulation to illustrate the main theoretical results above.

Example 1. In system (4), let By computing, we derive , and, choosing , we have So the condition holds. From Theorems 56, it follows that species is extinct while species is globally stable (see Figure 1).

Figure 1: Dynamic behaviors of system (4) with the initial conditions , , and .

5. Conclusion

In this paper, a nonautonomous impulsive Lotka-Volterra competitive system with the effect of toxic substance has been studied. We have obtained the sufficient condition which guarantees one of the species’ extinction and the other species’ global attractivity. The results in this paper supplement those in [20]. We also have presented an example to verify our main results, which show that the species can still be driven to extinction when only one of the two species produces toxic substance.

Data Availability

The data used to support the findings of this study are available from the corresponding author upon request.

Conflicts of Interest

The authors declare that they have no conflicts of interest.

Acknowledgments

This work was supported by the National Natural Science Foundation of China under Grant 11601085, the Natural Science Foundation of Fujian Province (2017J01400), and the Scientific Research Foundation of Fuzhou University (GXRC-17026).

References

  1. J. Maynard-Smith, Models in Ecology, Cambridge University Press, Cambridge, UK, 1975.
  2. J. Chattopadhyay, “Effect of toxic substances on a two-species competitive system,” Ecological Modelling, vol. 84, no. 1-3, pp. 287–289, 1996. View at Publisher · View at Google Scholar · View at Scopus
  3. F. D. Chen, X. D. Xie, and H. N. Wang, “Global stability in a competition model of plankton allelopathy with infinite delay,” Journal of Systems Science and Complexity, vol. 28, no. 5, pp. 1070–1079, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  4. X. Xie, Y. Xue, and R. Wu, “Global attractivity of a discrete competition model of plankton allelopathy with infinite deviating arguments,” Advances in Difference Equations, Article ID 303, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  5. Q. Yue, “Extinction for a discrete competition system with the effect of toxic substances,” Advances in Difference Equations, Article ID 1, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  6. X. Xie, Y. Xue, R. Wu, and L. Zhao, “Extinction of a two species competitive system with nonlinear inter-inhibition terms and one toxin producing phytoplankton,” Advances in Difference Equations, Paper No. 258, 13 pages, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  7. F. Chen, X. Xie, Z. Miao, and L. Pu, “Extinction in two species nonautonomous nonlinear competitive system,” Applied Mathematics and Computation, vol. 274, no. 1, pp. 119–124, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  8. F. Chen, X. Chen, and S. Huang, “Extinction of a two species non-autonomous competitive system with Beddington-DeAngelis functional response and the effect of toxic substances,” Open Mathematics, vol. 14, pp. 1157–1173, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. L. J. Chen and F. D. Chen, “Extinction in a discrete Lotka-Volterra competitive system with the effect of toxic substances and feedback controls,” International Journal of Biomathematics, vol. 8, no. 1, Article ID 1550012, 13 pages, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  10. K. Yang, Z. S. Miao, F. D. Chen, and X. D. Xie, “Influence of single feedback control variable on an autonomous Holling-II type cooperative system,” Journal of Mathematical Analysis and Applications, vol. 435, no. 1, pp. 874–888, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  11. A. Halanay and D. Wexler, Qualitative Theory of Systems with Impulses, Nauka, Moscow, 1971. View at MathSciNet
  12. A. M. Samoilenko and N. A. Perestyuk, Impulsive Differential Equations, World Scientific, Singapore, 1995.
  13. L. Stone, B. Shulgin, and Z. Agur, “Theoretical examination of the pulse vaccination policy in the SIR epidemic model,” Mathematical and Computer Modelling, vol. 31, no. 4-5, pp. 207–215, 2000. View at Publisher · View at Google Scholar · View at Scopus
  14. B. Shulgin, L. Stone, and Z. Agur, “Pulse vaccination strategy in the SIR epidemic model,” Bulletin of Mathematical Biology, vol. 60, no. 6, pp. 1123–1148, 1998. View at Publisher · View at Google Scholar · View at Scopus
  15. A. d'Onofrio, “On pulse vaccination strategy in the SIR epidemic model with vertical transmission,” Applied Mathematics Letters, vol. 18, no. 7, pp. 729–732, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. S. Nundloll, L. Mailleret, and F. Grognard, “Two models of interfering predators in impulsive biological control,” Journal of Biological Dynamics, vol. 4, no. 1, pp. 102–114, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. L. Chen and F. Chen, “Dynamic behaviors of the periodic predator-prey system with distributed time delays and impulsive effect,” Nonlinear Analysis: Real World Applications, vol. 12, no. 4, pp. 2467–2473, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. L. J. Chen and J. T. Sun, “Distributed optimal analysis for the multi-agent system with hybrid protocols,” Journal of The Franklin Institute, vol. 354, no. 2, pp. 1160–1168, 2017. View at Publisher · View at Google Scholar · View at MathSciNet
  19. L. J. Chen and J. T. Sun, “Distributed optimal control and L2 gain performance for the multi-agent system with impulsive effects,” Systems and Control Letters, vol. 113, pp. 65–70, 2018. View at Publisher · View at Google Scholar · View at MathSciNet
  20. L. Chen, J. Sun, F. Chen, and L. Zhao, “Extinction in a Lotka-Volterra competitive system with impulse and the effect of toxic substances,” Applied Mathematical Modelling: Simulation and Computation for Engineering and Environmental Systems, vol. 40, no. 3, pp. 2015–2024, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  21. J. Solé, E. García-Ladona, P. Ruardij, and M. Estrada, “Modelling allelopathy among marine algae,” Ecological Modelling, vol. 183, no. 4, pp. 373–384, 2005. View at Publisher · View at Google Scholar · View at Scopus
  22. V. Lakshmikantham, D. D. Bainov, and P. S. Simeonov, Theory of Impulsive Differential Equations, World Scientific, Singapore, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  23. D. Bainov and P. Simeonov, Impulsive Differential Equations: Periodic Solutions and Applications, Longman Scientific and Technical, New York, NY, USA, 1993. View at MathSciNet